Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

Post of the Week: Anticholingergic drugs


  • Please log in to reply
4 replies to this topic

#1 Dr. Fernandez

Dr. Fernandez

    Advanced Member

  • Members
  • PipPipPip
  • 215 posts

Posted 21 November 2009 - 05:51 PM

What are anticholinergic drugs?

Anticholinergic agents were the first widely accepted therapy for the symptomatic treatment of Parkinson’s disease (Katzenschlager et al 2005). Prior to 1969, doctors only had anticholinergic drugs to offer their patients! With increased knowledge of the adverse effects associated with their use and the introduction of levodopa and newer agents that provide better control of motor symptoms, the popularity of anticholinergics for use in Parkinson’s disease has taken a big hit. Although their precise mechanism of action remains unknown, the observed exacerbation of parkinsonian symptoms following their discontinuation suggests a clinical benefit.

A systematic review of clinical studies of anticholinergics in the symptomatic management of Parkinson’s disease concluded that anticholinergics are more effective than placebo in improving motor function (particularly tremor) with short-term use, but evidence of long-term efficacy is still lacking (Katzenschlager et al 2006).

While anticholinergics appear to be clinically useful in the treatment of tremor, their efficacy is only moderate and may not cover other (often more important) motor symptoms such as rigidity and bradykinesia. Their use is associated with safety concerns that limit their clinical utility. Anticholinergic side effects include blurred vision, urinary retention, constipation, and dry mouth. Additionally, they may significantly interfere with thinking, memory and concentration, especially in the elderly patient with Parkinson’s disease. Examples of anticholinergic drugs are trihexyphenidyl and benztropine. Thus, while anticholinergic agents are one of the cheapest drugs used in Parkinson’s disease, they are not the treatment of choice, except perhaps for young patients with significant but treatment-resistant tremor.

There have been studies suggesting that anticholinergics may adversely affect cognitive function and result in changes in the brain that look like Alzheimer’s disease. These findings are unconfirmed and only reported in a small number of post-mortem brains.
Hubert H. Fernandez

#2 Guest__*

Guest__*
  • Guests

Posted 05 February 2010 - 06:32 PM

Then please advise as to what meds would be of choice to substitute for trihex.
Son has been on it since about 1993 when diagnosed with MS and then correctly diagnosed with PD. He is now 51.
Thanks

#3 Dr. Okun

Dr. Okun

    Advanced Member

  • Ask the Doctor Moderators
  • PipPipPip
  • 4,291 posts
  • LocationUniversity of Florida

Posted 07 February 2010 - 08:53 AM

It is all art of medicine and tailoring of regimens. If levodopa (sinemet) or dopamine agonists can cover the symptoms for example by adjusting dose and/or interval then that will do it. You will need to work with your doctor to find the best alternative you can and in some cases you may collectively decide that keeping the trihexyphenidyl has the best risk benefit ratio for you.

Michael S. Okun, M.D.
Author of the Amazon Bestseller Parkinson's Treatment: 10 Secrets to a Happier Life
National Medical Director | NPF
UF Center for Movement Disorders & Neurorestoration
Read More about Dr. Okun at: http://movementdisor...hael-s-okun-md/
or Visit Parkinson's Disease treatment and research blogs at:
NPF's What's Hot in Parkinson's disease
or his parkinsonsecrets.com blog for treatment tips


#4 Guest__*

Guest__*
  • Guests

Posted 26 February 2010 - 05:27 PM

On 5mgs twice a day for many many years and wish to stop taking it.
What withdrawal schedule would you suggest ti tapering off and finally being off completely.
1Mike

#5 Dr. Fernandez

Dr. Fernandez

    Advanced Member

  • Members
  • PipPipPip
  • 215 posts

Posted 27 February 2010 - 11:00 AM

My advice is to taper it off very, very slowly so that your body does not even feel it going away. If you do it quickly, your tremors might reappear.

Talk to your doctor about this. I would suggest something like 2.5 in the morning and 5 at night for 1 week; then 2.5 twice per day, then 2.5 once per day, then no more on a weekly basis.

Good luck!
Hubert H. Fernandez




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users